Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 342, NWS Omaha, NE

September 9, 2014Douglas County, Sarpy County, Nebraska; Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 9, 2014, 3:06 PM CDT for Douglas County, Sarpy County, Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2014, 3:06 PM CDT (20:06 UTC)
Expired
Sep 9, 2014, 3:30 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mills County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:16 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 9, 12:16 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 PM CDT TUE SEP 9 2014

.UPDATE...
ISSUED AT 1215 PM CDT TUE SEP 9 2014

ELEVATED STORMS WILL CONTINUE TO LIFT ACROSS SOUTHWEST IOWA AND
PARTS OF EASTERN NEBRASKA THIS AFTERNOON...WITH SOME HAIL THREAT.
LATER...STORMS ACROSS SOUTHWEST IOWA...SOUTHEAST AND EAST CENTRAL
NEBRASKA MAY BE MORE ROOTED IN THE BOUNDARY LAYER. HAVE NOT SEEN
ANY RUNS OF THE HRRR SINCE 12Z...BUT 13KM RAP INCREASES ACTIVITY
THIS AFTERNOON AND EVENING. SURFACE LOW SHOULD BE OVER NORTH
CENTRAL IOWA BY MIDNIGHT...WITH A COLD FRONT EXTENDING DOWN OVER
SOUTHEAST NEBRASKA AT THAT TIME.

&&

UPDATE ISSUED AT 925 AM CDT TUE SEP 9 2014

LET DENSE FOG ADVISORY EXPIRE AS SCHEDULED. EXPECT STORMS TO INCREASE
IN COVERAGE THE NEXT 6 HOURS.

&&

.UPDATE...
ISSUED AT 618 AM CDT TUE SEP 9 2014

A DENSE FOG ADVISORY WAS ISSUED EARLIER FOR PORTIONS OF NORTHEAST
NEBRASKA WHERE VISIBILITIES HAD DROPPED TO ONE QUARTER MILE.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT TUE SEP 9 2014

TIMING OF COLD FRONT AND EXTENT OF PRECIP WILL BE THE MAIN CONCERN
IN THE SHORT TERM.

PRECIP RATHER SPARSE ACROSS THE REGION AT THIS TIME DUE TO
LIMITED FORCING. A COLD FRONT WAS LOCATED ACROSS NORTHERN SOUTH
DAKOTA AT 07Z AND A WARM FRONT FROM CENTRAL IOWA ACROSS NORTHWEST
KANSAS TO LOW PRESSURE OVER EASTERN COLORADO. LATEST RAP AND HRRR
INDICATE SHOWERS AND ISOLATED THUNDER TO DEVELOP OR MOVE INTO
CENTRAL NEBRASKA BY 12Z AND INCREASE IN COVERAGE THROUGH 18Z AS
MID LEVEL WAVE APPROACHES THE HIGH PLAINS AND 850MB FLOW INCREASES
AS SURFACE LOW DEEPENS OVER EASTERN COLORADO. FORCING CONTINUES TO
INCREASE AFTER 18Z AND INTO THE EVENING AS THE SYSTEM INTENSIFIES
WITH HIGHER POPS SPREADING INTO THE CWA AS COLD FRONT APPROACHES
AND MOVES INTO EASTERN NEBRASKA. MAJORITY OF THE CONVECTION SHOULD
BE EAST OF THE AREA BY 06Z BUT SHOWERS OR LIGHT RAIN WILL LIKELY
CONTINUE INTO WEDNESDAY MORNING AS UPPER WAVE TRACKS ACROSS THE
CENTRAL PLAINS.

COLDER AIR FOLLOWS BEHIND THE FRONT WEDNESDAY INTO THURSDAY WITH
POTENTIAL FOR SOME RECORD LOWEST MAXIMUM TEMPERATURES.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM CDT TUE SEP 9 2014

COLD TEMPERATURES LINGER THROUGH FRIDAY WITH WARMER AIR COMING
BACK INTO THE AREA FOR THE WEEKEND. ANOTHER ROUND OF RAIN LIKELY
THURSDAY NIGHT INTO FRIDAY MORNING FORCING ASSOCIATED WITH ANOTHER
STRONG UPPER WAVE MOVES ACROSS THE AREA.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1215 PM CDT TUE SEP 9 2014

LOOK FOR DETERIORATING CONDITIONS TO MVFR OR LOWER WITH TSTMS THEN
TRENDING TOWARD IFR AFTER WINDS TURN TO THE NORTH. DID KEEP SOME
WIND GUSTS IN TAFS AND MAY ADD HAIL IF THINGS TREND THAT WAY.

CONDITIONS WILL SLOWLY IMPROVE TO MVFR BY EARLY AFTN WED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MILLER
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...MILLER
Hazardous weather outlook, Sep 9, 11:50 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT TUE SEP 9 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1150 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING
AS A POTENT STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. SEVERAL
SURFACE BOUNDARIES WILL ADD TO THE COMPLEXITY IN STORM DEVELOPMENT
TODAY. THE MAIN FOCUS FOCUS FOR POSSIBLE TORNADOES IS A WARM FRONT
THAT IS EXPECTED TO BE LOCATED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS
AND LARGE HAIL WILL BE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STRONG SHEAR WILL
BE IN PLACE CREATING A FAVORABLE ENVIRONMENT FOR SEVERE STORMS.
A COLD FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST AND
BE ANOTHER FOCAL POINT FOR THUNDERSTORMS THIS EVENING.

THE THREAT OF STORMS WILL CONTINUE THROUGH THE EVENING...BUT
SHOULD START TO DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO THIS
EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Sep 9, 11:26 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CDT TUE SEP 9 2014

IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700-
PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA-
FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE-
BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE-
1126 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT...
MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE...
NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING...
COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL
1200 PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER
TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 60 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA...
VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN...
TREYNOR AND FORT CALHOUN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666
TIME...MOT...LOC 1625Z 256DEG 54KT 4154 9711 4096 9576

MILLER
Special weather statement, Sep 9, 11:26 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CDT TUE SEP 9 2014

IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700-
PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA-
FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE-
BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE-
1126 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT...
MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE...
NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING...
COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL
1200 PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER
TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA...
VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN...
TREYNOR AND FORT CALHOUN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666
TIME...MOT...LOC 1625Z 256DEG 25KT 4154 9711 4096 9576

MILLER
Special weather statement, Sep 9, 2:57 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
257 PM CDT TUE SEP 9 2014

IAZ055-069-079-NEZ044-045-051>053-066-067-092030-
MILLS IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-DODGE NE-CASS NE-
SAUNDERS NE-LANCASTER NE-SARPY NE-WASHINGTON NE-
257 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...NORTHWESTERN MILLS...NORTHWESTERN CASS...
DOUGLAS...SOUTHEASTERN DODGE...WASHINGTON...NORTHEASTERN LANCASTER...
EASTERN SAUNDERS AND SARPY COUNTIES UNTIL 330 PM CDT...

AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NICKERSON TO 8 MILES WEST
OF ASHLAND...AND MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...RALSTON...GRETNA...MISSOURI VALLEY...ASHLAND...VALLEY...
LOGAN...SPRINGFIELD...ARLINGTON...YUTAN...FORT CALHOUN...WATERLOO...
MEAD AND CEDAR CREEK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4106 9580 4101 9651 4165 9652 4169 9580
TIME...MOT...LOC 1956Z 257DEG 32KT 4155 9649 4108 9653

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:52 AM CDTDense Fog AdvisoryOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more4 hr
Sep 9, 11:26 AM CDTSpecial Weather StatementOAXColfax, Dodge, Douglas, Sarpy, Washington34 min
Sep 9, 2:57 PM CDTSpecial Weather StatementOAXDouglas, Sarpy, Washington33 min
Sep 9, 3:01 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders, Washington29 min
Sep 9, 3:28 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington47 min
Sep 9, 3:40 PM CDTFlash Flood WatchOAXBurt, Cass, Douglas, Johnson, Nemaha, Otoe and 4 more11 hr
Sep 9, 3:53 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy37 min
Sep 9, 4:05 PM CDTSevere Thunderstorm WarningOAXCass, Otoe25 min
Sep 9, 4:23 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe37 min
Sep 9, 4:34 PM CDTTornado WarningOAXOtoe26 min
Sep 9, 4:56 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe34 min
Sep 9, 5:13 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
Sep 9, 5:33 PM CDTAreal Flood AdvisoryOAXOtoe3 hr
Sep 9, 6:00 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson24 min
Sep 9, 6:30 PM CDTAreal Flood AdvisoryOAXNemaha3 hr
Sep 9, 6:34 PM CDTAreal Flood AdvisoryOAXDodge, Washington3 hr
Sep 9, 4:02 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby43 min
Sep 9, 4:16 PM CDTSpecial Weather StatementOAXMills, Montgomery44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.